Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2017, 2:29 PM MDT for Yuma County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 2:29 PM MDT (20:29 UTC)
- Expired
- Jun 27, 2017, 3:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -526 J/kg
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064
WUUS53 KGLD 272029
SVRGLD
COC125-272115-
/O.NEW.KGLD.SV.W.0158.170627T2029Z-170627T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
229 PM MDT TUE JUN 27 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Yuma County in northeastern Colorado...
* Until 315 PM MDT
* At 229 PM MDT, a severe thunderstorm was located 9 miles northeast
of Cope, or 22 miles south of Yuma, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Wray, Joes, Abarr, Beecher Island, Heartstrong and Vernon.
This includes Highway 385 between mile markers 219 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3978 10206 3962 10280 3963 10281 3965 10280
3988 10280 4019 10217
TIME...MOT...LOC 2029Z 239DEG 51KT 3979 10277
HAIL...1.25IN
WIND...70MPH
$$
Buller3 follow-up statements
235
WWUS53 KGLD 272041
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
241 PM MDT TUE JUN 27 2017
COC125-272115-
/O.CON.KGLD.SV.W.0158.000000T0000Z-170627T2115Z/
Yuma CO-
241 PM MDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHERN YUMA COUNTY...
At 240 PM MDT, a severe thunderstorm was located 13 miles northeast
of Cope, or 20 miles south of Yuma, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Wray, Abarr, Beecher Island, Heartstrong and Vernon.
This includes Highway 385 between mile markers 220 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
&&
LAT...LON 3978 10206 3967 10279 3988 10280 4019 10217
TIME...MOT...LOC 2040Z 236DEG 39KT 3983 10271
HAIL...1.50IN
WIND...70MPH
$$
Buller741
WWUS53 KGLD 272059
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
259 PM MDT TUE JUN 27 2017
COC125-272115-
/O.CON.KGLD.SV.W.0158.000000T0000Z-170627T2115Z/
Yuma CO-
259 PM MDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHERN YUMA COUNTY...
At 258 PM MDT, a severe thunderstorm was located 17 miles northeast
of Cope, or 18 miles south of Yuma, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Wray, Abarr, Beecher Island, Heartstrong and Vernon.
This includes Highway 385 between mile markers 220 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
&&
LAT...LON 3978 10206 3967 10279 3988 10280 4019 10217
TIME...MOT...LOC 2058Z 235DEG 24KT 3987 10264
HAIL...1.00IN
WIND...70MPH
$$
Buller843
WWUS53 KGLD 272113
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
313 PM MDT TUE JUN 27 2017
COC125-272123-
/O.EXP.KGLD.SV.W.0158.000000T0000Z-170627T2115Z/
Yuma CO-
313 PM MDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN YUMA COUNTY WILL
EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3978 10206 3967 10279 3988 10280 4019 10217
TIME...MOT...LOC 2113Z 239DEG 51KT 3996 10245
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:51 PM MDT, 38 minutes earlier.
Area forecast discussion, Jun 27, 1:51 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Goodland KS 151 PM MDT Tue Jun 27 2017 .UPDATE... Issued at 1046 AM MDT Tue Jun 27 2017 A challenging forecast for today/this evening regarding storm development/timing due to the very warm environment behind the warm front leading to high dew point depressions and large CINh values. Latest thinking is there could be as many as two to three rounds of storms, depending on the location. The first two will develop at roughly the same time but at opposite ends of the forecast area, over the west and east. The western storms I have much more confidence in occurring due to the presence of the upper level short wave trough, surface low and lessening CINh values. This line of storms will start out as fairly isolated around 1 or 2 PM MT due to the low CAPE and somewhat high CINh in East Central Colorado near the surface low. Storm coverage will increase as the storms move east into higher CAPE and the warming temperatures lower the CINh. Due to the proximity to the surface low tornadoes may occur with these storms in Colorado. The threat for tornadoes will end the further east the storms move due to the high cloud bases. The next round of storms I have much less confidence in due to a very subtle upper level short wave trough moving over the dry line on the northeast end of forecast area near McCook to Norton. There will be a fairly narrow corridor of lower CINh near the dry line that may allow isolated storms to form. However stability quickly increases east of the dry line until the late afternoon. If storms do develop along the dry line they will quickly become severe with 2 inch diameter hail or larger, 70+ MPH wind gusts and tornadoes. The final round of storms will develop during the evening ahead of the cold front. There may be some isolated severe storms with this activity due to elevated CAPE. This group of storms will be east of Norton/Graham/Gove counties by 11 PM CT. Confidence is not as high with this group since another round of storms behind the first line coming from Colorado is not very likely due to the stabilizing effect of the first line of storms. However there are lower dew point depressions ahead of the cold front with stronger lift so a final round of storms is certainly possible. Regarding the threat assessment, large hail looks more likely in the early afternoon, with the threat lessening gradually as the afternoon progresses due to the CAPE shifting east. The threat for larger hail and tornadoes will be more north and east of the forecast area, east of the dry line. && .SHORT TERM...(Today through Thursday night) Issued at 327 AM MDT Tue Jun 27 2017 Upper level ridge remains in place across the western US with NW flow across the plains this morning. A shortwave trough is currently moving along KS/OK border, with subsidence (apparent on WV imagery) is in place over most of our CWA. Stalled front on western and southern extent of surface high pressure remains just south of our CWA over SW Kansas and SE Colorado. This morning: Continuing to monitor fog potential with east southeast flow feeding good moisture in the boundary layer north of stalled front. Models currently have best overlap across our east, but I can't rule out fog most places, particularly near frontal zone where moisture pooling along edge of developing stratus could lead to denser fog to develop. Added patchy fog mention most of CWA, with improvement quickly after sunrise due to increased mixing and change in air mass as front lifts north. I can't rule out a few showers or even an isolated thunderstorm early this morning, with good elevated instability in place and elevated frontal zone extending north. Subsidence overspread on west will play a role in limiting the window for this, and currently short range guidance shows this threat only lasting a few hours before sunrise. Today-Tonight: Better chance should be this afternoon/evening as another shortwave trough flattens the ridge and transitions across the plains through tonight. By this afternoon we should see surface trough developing towards the CO border, while a cold front approaches from the north. Temperatures will increase well into the 90s ahead of this front, and we may see some locations reach the upper 90s. Developing westerly flow could result in deeper dry air advecting over our CWA, but this will also aide in increasing strong wind potential due to dry air entrainment/precip loading potential. Severe indices look good for hail and wind, and adequate deep layer shear could support supercell and at least a elevated tornado threat particularly near pre-frontal trough/frontal zone in the north. Wednesday-Thursday night: Progressive pattern remains in place with series of shortwave ridges/shortwave troughs. There will be a severe weather threat almost every afternoon/evening with atmosphere reloading between shortwave trough passages. A stronger cold front approaches the region Thursday and should be through our CWA by late Thursday night. Severe indices are good both days, and while coverage/location could be question marks confidence is high in severe threat. Seasonably warm temperatures are expected through these periods with highs averaging near normal values (upper 80s), lower 90s on the warm end. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM MDT Tue Jun 27 2017 The long term period is showing to be an active one with storm chances almost everyday. Starting off on Wednesday night, storm chances will continue over the region from the afternoon hours. CAPE and shear values are favorable for severe storm development. Come Thursday a trough will move over the region and bring with it continued storm chances. There will also be a cold front that will move over the area. That trough will stay over the region through Saturday morning. Then northwest flow will dominate over the region. Friday looks like a lull period in precipitation, but there may be some chances along the northwest part of the region in association with a brief passage of a shortwave. Saturday brings another round of storms with another shortwave moving over the region. Sunday is showing a similar pattern. Monday and Tuesday brings a ridge over the region, as well as dry conditions. There could potentially be some brief pop up precipitation chances each day. Temperatures during the period will be in the 80s Thursday through Saturday. Friday will see a slight decrease into the upper 70s to mid 80s with the passage of the cold front. Sunday through Tuesday will see a slight increase into the 90s due to the ridge. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1148 AM MDT Tue Jun 27 2017 VFR conditions forecast for the TAFs. Main impact will be if/when the storms will move through the sites. Am confident storms will develop, the question is what will the coverage be. Currently thinking the line of storms that moves east from Colorado will increase in coverage east of KGLD this afternoon. Due to how close the storms should increase in coverage relative to KGLD, decided to place a VC mention in. KMCK may have an isolated storm develop near the site, but have low confidence this will occur. In the evening the better storm coverage will be either south or north of the site so will not place a specific mention in the TAFs. Storms should be east of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...DR LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, Jun 27, 10:46 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Tue Jun 27 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Tue Jun 27 2017 /1146 AM CDT Tue Jun 27 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will develop across East Central Colorado by 2 PM MDT and increase in coverage as they spread east through the evening. Large hail in excess of 2 inches and damaging winds in excess of 70 mph possible threats with this activity. Tornadoes may also occur with any storms in the East Central Colorado this afternoon. Isolated storms may develop along and east of Highway 83 this afternoon. If storms do develop they will quickly become severe with 2 inch diameter hail or larger, 70 MPH plus wind gusts and tornadoes all possible with these storms. Another final of severe thunderstorms may develop this evening east of the Colorado border. Large hail up to half dollar size may occur with these storms. The severe threat will end by 10 PM MDT or 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Severe thunderstorms will be possible each afternoon and evening from Wednesday through Thursday, and again on Sunday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Any severe weather reports are greatly appreciated through social media or by phone.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:28 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 3 hr |
| Jun 27, 3:31 PM MDT | Special Weather Statement | GLD | Yuma | 29 min |
| Jun 27, 4:24 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Jun 27, 5:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.